Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 258, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 6, 2013, 5:43 PM CDT for Morton County, Stevens County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2013, 5:43 PM CDT (22:43 UTC)
- Expired
- Aug 6, 2013, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -400 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
136
WUUS53 KDDC 062243
SVRDDC
KSC129-189-062330-
/O.NEW.KDDC.SV.W.0258.130806T2243Z-130806T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
543 PM CDT TUE AUG 6 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORTON COUNTY IN SOUTHWEST KANSAS...
STEVENS COUNTY IN SOUTHWEST KANSAS...
* UNTIL 630 PM CDT
* AT 540 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILBURTON...
AND MOVING EAST AT 25 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
ROLLA...FETERITA...HUGOTON AND MOSCOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 10190 3719 10193 3739 10153 3738 10118
3700 10121
TIME...MOT...LOC 2243Z 259DEG 20KT 3711 10173
HAIL...1.25IN
WIND...70MPH
$$
GERARD1 follow-up statement
008
WWUS53 KDDC 062322
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT TUE AUG 6 2013
KSC129-189-062331-
/O.CAN.KDDC.SV.W.0258.000000T0000Z-130806T2330Z/
STEVENS KS-MORTON KS-
622 PM CDT TUE AUG 6 2013
...THE SEVERE THUNDERSTORM WARNING FOR MORTON AND STEVENS COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA.
LAT...LON 3700 10190 3719 10193 3739 10153 3738 10118
3700 10121
TIME...MOT...LOC 2321Z 259DEG 20KT 3715 10147
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:24 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 6, 3:24 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT Tue Aug 6 2013 ...Updated for the long term discussion... .SHORT TERM...(This evening through Wednesday) ISSUED AT 235 PM CDT TUE AUG 6 2013 The wet weather pattern continues as weak disturbances move around the periphery of an upper level high centered across Texas. The mid and lower levels of the atmosphere will be quite moist for this time of the year with PWAT values over 1.25 inches across western Kansas through the short term period. Thunderstorms are expected to form across far western Kansas this afternoon and spread eastward through the evening. Some of these storms may become severe with large hail and damaging winds being the main concern. A few other storms could form across the KS/OK border where a stationary front is located. Thunderstorm chances continue through midnight with decreasing coverage during the early morning hours. If storms train over the same location for an extended period of time, flooding could become a concern. Clouds will increase this afternoon with mostly cloudy skies expected overnight. Winds at the surface will generally be from the east to east southeast which will allow upslope flow to occur across western Kansas. With mostly cloudy skies overnight, lows tonight are expected to range from the upper 60s across west central Kansas to lower 70s across south central Kansas. Another lull in the action is expected Wednesday morning as the thunderstorms the night before moves into eastern Kansas. Meanwhile, a surface cold front is progged to move through Nebraska in the morning and into northern Kansas by the afternoon. Another round of thunderstorms are forecasted to form across eastern Colorado in the afternoon and move into western Kansas. A few of these storms could also become severe with strong winds and large hail being the main concern. Once again, if storms train over the same location for an extended period of time, flooding could become a concern. Winds will continue to be from the east with the exception of areas behind the aforementioned front where northeast winds will be observed. Cooler temperatures are expected tomorrow with highs ranging from the mid 70s across west central Kansas to mid 80s across south central Kansas. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 320 PM CDT TUE AUG 6 2013 Not too much has changed in the extended forecast, except rain chances have increased in the Thursday time frame. 80% categorical shower and thunderstorms chances late Wednesday night and early Thursday morning will taper to 50 to 60 percent likely chances by Thursday day break, and stay about there through the day Thursday. a meandering surface front across southwestern Kansas will combine with an upper level short wave moving east across western Kansas, to bring more substantial rainfall to southwestern Kansas Thursday. The upper wave will move into central Kansas late Thursday night, and precipitation chances will taper even lower into the 40 percent range Thursday night, and diminish downward to 15 percent by Friday afternoon. Once that upper wave is to our east, another will be tracking from the west, nearly on it's heal. Saturday will see scattered 20 to 30 percent rain chances, and low widely scattered showers and thunderstorm trend will persist into Sunday night. On Monday, chance pops will cover most all of our forecast area of southwestern Kansas, as the larger upper wave will be crossing then. Precipitation chances will shift east Monday night and Tuesday, and felt slight chances were enough for now out in the day 8 time frame. For temperatures, Thursday will start out "cool" with highs int he upper 70s across out northern 3/4ths of the forecast area, and in the lower to mid 80d along the Oklahoma border. This will mainly be due to a cold front slipping southward through our area, but also due to clouds and precipitation being plentiful. Clouds will be slow to break up and clear on Friday, so temperatures will respond to the lower 80s to middle 80s. A warming trend will ensue through Sunday, when max temps will rise into the lower to middle 90s. Max temps will remain in that 90s range Sunday through Tuesday. Minimum temperatures will range in the lower to middle 60s from Thursday through Sunday, then rise a little into the middle 60s to lower 70s Monday through Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1212 PM CDT TUE AUG 6 2013 VFR conditions will prevail this afternoon with mostly clear skies. the only exception to this will be across the HYS terminal where a few low clouds will be found over the next hour or two. Thunderstorms will be possible across the TAF sites this evening and have included a tempo group to account for this. winds will generally be from the east to east southeast at 5 to 10 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 82 66 80 / 70 70 70 50 GCK 68 80 65 80 / 60 60 70 50 EHA 67 81 64 82 / 50 70 70 40 LBL 68 83 66 82 / 50 70 70 40 HYS 69 79 64 79 / 70 60 70 60 P28 73 85 69 85 / 50 70 80 50 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066- 079-081. && SHORT TERM...HOVORKA_42 LONG TERM...BURKE AVIATION...HOVORKA_42
Hazardous weather outlook, Aug 6, 4:22 AM CDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 422 AM CDT TUE AUG 6 2013 KSZ030-031-043>046-061>066-074>081-084>090-071000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 422 AM CDT TUE AUG 6 2013 /322 AM MDT TUE AUG 6 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND WEST CENTRAL KANSAS. THE THUNDERSTORM ACTIVITY WILL THEN INCREASE IN AREAL COVERAGE AS IT MOVES ACROSS WESTERN AND NORTH CENTRAL KANSAS DURING THE OVERNIGHT HOURS. SOME THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT WILL BE CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY THROUGH MONDAY. AT THIS TIME IT APPEARS THE BETTER PROBABILITY FOR SEVERE WEATHER WILL OCCUR WEDNESDAY NIGHT AND POSSIBLY SUNDAY. THE MAIN HAZARD FROM THESE STORMS WEDNESDAY NIGHT AND SUNDAY WILL BE PERIODS OF HEAVY RAIN, HAIL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Local storm report, Aug 6, 1:34 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
134 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 4 ESE JETMORE 38.06N 99.83W
08/05/2013 E60 MPH HODGEMAN KS PUBLIC
&&
06Local storm report, Aug 6, 5:00 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 17 N SYRACUSE 38.23N 101.73W
08/06/2013 E2.50 INCH HAMILTON KS PUBLIC
&&
01Local storm report, Aug 6, 5:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
521 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND GST 3 NNW KENDALL 37.98N 101.56W
08/06/2013 E60 MPH HAMILTON KS PUBLIC
0516 PM HAIL 3 NNW KENDALL 37.98N 101.56W
08/06/2013 E0.75 INCH HAMILTON KS PUBLIC
&&
01Local storm report, Aug 6, 5:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 E KENDALL 37.94N 101.51W
08/06/2013 E1.25 INCH KEARNY KS LAW ENFORCEMENT
&&
01The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 44 min |
| Aug 5, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 40 min |
| Aug 5, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 67 min |
| Aug 5, 7:45 PM CDT | Special Weather Statement | DDC | Kiowa | 60 min |
| Aug 5, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 50 min |
| Aug 5, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 63 min |
| Aug 5, 8:20 PM CDT | Flash Flood Warning | DDC | Ford | 115 min |
| Aug 5, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pratt, Stafford | 47 min |
| Aug 5, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 45 min |
| Aug 6, 2:47 PM CDT | Flood Watch | DDC | Edwards, Hodgeman, Ness, Pawnee, Pratt, Rush and 1 more | 32 hr |
| Aug 6, 3:51 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 54 min |
| Aug 6, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 45 min |
| Aug 6, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Haskell, Kearny, Stanton | 48 min |
| Aug 6, 6:14 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 46 min |
| Aug 6, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 42 min |
| Aug 6, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.